Nebraska, 2003

Flash Flood in Nebraska, June 24, 2003

June 24, 2003 · NWS OAX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 23, 1:50 PM CST, 10 hours 24 minutes earlier.

Area forecast discussion, Jun 23, 1:50 PM CST, 10 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT MON JUN 23 2003

SEVERE THUNDERSTORMS ARE MAIN CONCERN AGAIN IN THE NEAR TERM.

VERY MOIST AND UNSTABLE CONDITIONS CONTINUE ACROSS THE FORECAST AREA
TODAY.  LATEST SFC ANALYSIS SHOWS LO NEAR SWRN NEB WITH WRMFNT
EXTENDING SEWD INTO SERN KS.  18Z OAX SOUNDING SHOWS DESCENT CAP AND
RUC ANALYSIS SHOWS STRONG CONVECTIVE INHIBITION ACROSS MUCH OF NEB
EARLY THIS AFTERNOON.  FNT WL NEED TO BE MONITORED AS IT MOVES NWD
INTO CNTRL NEB WHERE VERY LARGE CAPE VALUES EXIST AND CAP IS
EXPECTED TO BREAK LATER TODAY WITH FURTHER SFC HEATING.

ALL PARAMETER COME TOGETHER FOR CONVECTION TO CONTINUE NEWD INTO
NERN NEB AS LLJ STRENGTHENS LATER THIS EVENING AND THETA-E RIDGE
MOVES OVR ERN NEB.  SUPERCELLS LIKELY GIVEN 50 KTS OF 0-6KM BULK
SHEAR. LOCALLY HEAVY RAINFALL IS POSSIBLE OVR NERN NEB WITH PWS
NEARING 2.0 AND CORFIDI VECTORS SLOWING DOWN.  WL TAPER FROM SLIGHT
CHANCE POPS SOUTH TO LIKELYS NORTH.

TUESDAY GIVES US MUCH OF THE SAME THING WITH CAPPED ENVIRONMENT AND
RECEDING LLJ IN THE MORNING HOURS.  THEN CONVECTIVE PARAMETERS COME
TOGETHER AGAIN IN THE LATE AFTERNOON/EARLY EVENING HOURS AS THE LLJ
INCREASES IN STRENGTH.  AREA IN MOD RISK AGAIN DAY 2.

FRONT FINALLY PUSHES THRU BY WED EVENING AS UPPER TROF SHIFTS EAST.
POST FRONTAL SHOWERS EXPECTED WITH MUCH COOLER TEMPERATURES
FORECAST.  UPPER TROF MOVES EAST OF AREA BY THURSDAY AND WE THEN GET
INTO NWRLY FLOW WITH WEAK RIDGING TO THE WEST.  WL KEEP DRY FORECAST
GOING FOR THE EXTENDED HOWEVER A COUPLE OF SHORTWAVES WILL BE RIDING
OVR WEAK RIDGE AND COULD PRODUCE SOME TSTMS BY LATE WEEKEND. TOO
EARLY TO TELL.

.OMA...NONE.

GRIFFIS
Hazardous weather outlook, Jun 23, 4:05 PM CST, 8 hours 9 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 PM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS ALL OF EASTERN
NEBRASKA AND WESTERN IOWA. THE GREATEST THREAT APPEARS TO BE IN
NORTHEAST NEBRASKA...NORTH OF A LINE FROM COLUMBUS TO BLAIR.
LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE WITH
THE SEVERE THUNDERSTORMS. THUNDERSTORMS MAY PUSH INTO SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA LATE TONIGHT INTO EARLY TUESDAY
MORNING.

VERY UNSTABLE AIR IS IN PLACE ACROSS THE AREA LATE THIS AFTERNOON
BUT WARM MID LEVEL TEMPERATURES ARE ALSO OVER NORTHERN KANSAS
AND SOUTHERN NEBRASKA SUPPRESSING CONVECTION SO FAR. AS A STRONG
LOW LEVEL JET DEVELOPS THIS EVENING THUNDERSTORMS ARE EXPECTED TO
INCREASE AND INTENSIFY ACROSS PARTS OF NORTHERN NEBRASKA. WIND
SHEAR WILL BE MOST FAVORABLE FOR SUPERCELL STORMS TO DEVELOP IN
NORTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THE CHANCE OF THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL
CONTINUE TUESDAY NIGHT INTO WEDNESDAY AS VERY UNSTABLE AIR
REMAINS IN PLACE ACROSS THE REGION.  THERE WILL ALSO BE A CHANCE
OF THUNDERSTORMS ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST
IOWA THURSDAY AND FRIDAY...HOWEVER IT IS TOO SOON TO DETERMINE
THE COVERAGE AND INTENSITY OF THESE THUNDERSTORMS AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED TONIGHT IN PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

FOBERT

In the hours before

Local storm report, Jun 23, 8:09 PM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
909 PM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

900 PM     2 N ROYAL                 NE   TORNADO
06/23/03   ANTELOPE                       REPORTED BY STORM
                                          SPOTTER, A BRIEF
                                          TORNADO TOUCH DOWN.

901 PM     FORDYCE                   NE   1.5 INCH HAIL
06/23/03   CEDAR                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 23, 8:26 PM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
926 PM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

910 PM     FORDYCE                   NE   2 INCH HAIL
06/23/03   CEDAR                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 23, 8:47 PM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
947 PM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

930 PM     CREIGHTON                 NE   WIND DAMAGE
06/23/03   KNOX                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES AND POWER LINES
                                          DOWN.

945 PM     6 W COLERIDGE             NE   TORNADO REPORTED
06/23/03   CEDAR                          BY LAW ENFORCEMENT
Local storm report, Jun 23, 10:00 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1100 PM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1038 PM     2 S DUNCAN                NE   1 INCH HAIL
06/23/03    PLATTE                         REPORTED BY STORM
                                           SPOTTER.

1040 PM     3 S DUNCAN                NE   1 INCH HAIL
06/23/03    PLATTE                         REPORTED BY STORM
                                           SPOTTER.
Special weather statement, Jun 23, 10:10 PM CST, 2 hours 4 minutes before
IAZ079-080-090-091-NEZ066>068-078-088>093-240515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1110 PM CDT MON JUN 23 2003

...TORNADO WATCH CANCELLED FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA....

THE FOLLOWING COUNTIES IN NEBRASKA HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 572...SALINE...JEFFERSON...LANCASTER...
GAGE...CASS...OTOE...JOHNSON...NEMAHA...PAWNEE...RICHARDSON.

THE FOLLOWING COUNTIES IN IOWA HAVE BEEN REMOVED FROM TORNADO
WATCH NUMBER 572...MILLS...MONTGOMERY...FREMONT...PAGE.

THE CHANCE OF SEVERE WEATHER BEFORE 1 AM HAS DECREASED...
BUT A FEW STRONG THUNDERSTORMS ARE STILL POSSIBLE LATER TONIGHT.

KING
Local storm report, Jun 23, 10:15 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1115 PM CDT MON JUN 23 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 PM    WAYNE                     NE   60 MPH TSTM GUST
06/23/03   WAYNE                          REPORTED BY STORM
                                          SPOTTER.  POWER IS OUT
                                          IN WAYNE.

The radar

The Sioux Falls radar (KFSD), 118 km away, was scanning. The volume nearest the first event began at 06:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cedar

When
June 24, 12:14 AM CST to 2:00 AM CST
Where
Cedar County, 5 mi N of Coleridge
Reported by
LAW ENFORCEMENT
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Heavy rain caused flash flooding across Highway 57 between Coleridge and Hartington and also flooded several county roads in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365584.